Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 233, NWS Morristown, TN

June 21, 2009Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2009, 5:58 PM EDT for Monroe County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2009, 5:58 PM EDT (21:58 UTC)
Expired
Jun 21, 2009, 7:00 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:35 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 21, 2:35 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT SUN JUN 21 2009

.SHORT TERM...(TONIGHT AND MONDAY)...WITH REMNANTS OF FRONTAL
BOUNDARY OVER THE AREA...THINK THERE COULD BE ANOTHER ROUND OF
OVERNIGHT CONVECTION SIMILAR TO LAST NIGHT...BUT PINPOINTING
TIMING/LOCATION PROBLEMATIC.  THINK CENTRAL ZONES MOST LIKELY
LOCATION...AND ALSO HAVE ONGOING CONVECTION TO DEAL WITH...SO WILL
CARRY CHANCE POPS CENTRAL...SLIGHT CHANCE ELSEWHERE.  FAVORED AREA
MAY SHIFT JUST A BIT FURTHER SOUTH ON MONDAY.  MAV TEMPS GENERALLY
LOOK REASONABLE...SO ONLY SOME MINOR TWEAKS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS/ENSEMBLES REMAIN IN
REASONABLY GOOD AGREEMENT AND HAVE DISPLAYED GOOD RUN-TO-RUN
CONSISTENCY THROUGH THE LONG TERM. UPPER FLOW STILL PROJECTED TO
BECOME UNSEASONABLY AMPLIFIED AS TROUGH OFF THE EASTERN SEABOARD
DEEPENS AND RIDGE OVER SOUTH CENTRAL PLAINS CONTINUES TO BUILD. THIS
WILL PUT THE SOUTHERN APPALACHIAN REGION IN BETWEEN THESE TWO
FEATURES WITH UPPER FLOW BECOMING NEARLY NORTHERLY. DIFFUSE BOUNDARY
WILL CONTINUE TO MEANDER AROUND THE AREA AS IT BECOMES MORE
NORTH-SOUTH ORIENTED THROUGH AT LEAST TUESDAY BEFORE DISSIPATING.
WITH WEAK FRONT IN THE VICINITY AND REGION ON EASTERN PERIPHERY OF
UPPER RIDGE...EXPECT POTENTIALLY UNSETTLED WEATHER FOR THE EARLY
PORTION OF THE LONG TERM. MODELS INDICATE BRIEF DRY PERIOD BY MID
WEEK AS PLAINS UPPER RIDGE BEGINS TO NOSE INTO THE REGION. UPPER
FLOW DEAMPLIFIES BUT GENERAL NORTHWEST FLOW CONTINUES WITH ANOTHER
FRONTAL BOUNDARY APPROACHING BY FRIDAY. BUMPED UP POPS SLIGHTLY FOR
FRIDAY...BUT OTHERWISE DID NOT MAKE MAJOR CHANGES TO PRECEDING
GRIDS/FORECAST. FOR TEMPS...GENERALLY DID NOT DEVIATE MUCH FROM
MAV/MEX GUIDANCE EXCEPT FOR SLIGHT TWEAKS BASED ON ENSEMBLES TRENDS
WHERE INDICATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  94  72  92  69 /  20  20  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  90  70  89  66 /  30  30  20  20  10
OAK RIDGE, TN                       72  92  69  91  67 /  30  30  20  20  10
TRI CITIES AIRPORT, TN              64  87  63  88  61 /  20  20  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, Jun 21, 5:34 AM EDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 AM EDT SUN JUN 21 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
534 AM EDT SUN JUN 21 2009 /434 AM CDT SUN JUN 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A NEARLY STATIONARY
FRONTAL BOUNDARY DRAPED ACROSS EAST TENNESSEE. LOCALIZED RAINFALL
AMOUNTS NEAR TWO INCHES ARE POSSIBLE. AN ISOLATED SEVERE STORM IS
POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 21, 2:48 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/21/2009                   KNOX               TN   BROADCAST MEDIA

            NUMEROUS TREES DOWN ACROSS THE CITY AND COUNTY. TREES
            DOWN ON A FEW HOMES AS WELL AS A CHURCH IN KNOXVILLE.

&&
Local storm report, Jun 21, 2:51 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     3 W WEARS VALLEY        35.71N 83.71W
06/21/2009                   BLOUNT             TN   BROADCAST MEDIA

            FEW TREES DOWN.

&&
Special weather statement, Jun 21, 4:23 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT SUN JUN 21 2009

TNZ035-036-067>069-071>074-212130-
ANDERSON-BLOUNT SMOKY MOUNTAINS-KNOX-LOUDON-MORGAN-NORTH SEVIER-NW
BLOUNT-ROANE-SEVIER SMOKY MOUNTAINS-
423 PM EDT SUN JUN 21 2009

...STRONG THUNDERSTORMS WILL AFFECT ANDERSON...BLOUNT...KNOX...
LOUDON...MORGAN...ROANE AND SEVIER COUNTIES THROUGH 530 PM...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL EAST TENNESSEE...THAT
WERE MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 21, 5:42 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT SUN JUN 21 2009

NCZ060-061-212245-
CHEROKEE-CLAY-
542 PM EDT SUN JUN 21 2009

...A STRONG THUNDERSTORM WILL AFFECT CHEROKEE AND CLAY COUNTIES
THROUGH 645 PM...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF MURPHY...MOVING SOUTHEAST
AT 25 MPH.

WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Jun 21, 5:47 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 PM EDT SUN JUN 21 2009

TNZ086-087-212245-
NORTHWEST MONROE-SOUTHEAST MONROE-
547 PM EDT SUN JUN 21 2009

...STRONG THUNDERSTORMS WILL AFFECT MONROE COUNTY THROUGH 645 PM...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER MONROE COUNTY...MOVING
SOUTHEAST AT 30 MPH.

WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:52 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union53 min
Jun 21, 7:09 AM EDTAreal Flood AdvisoryMRXJefferson, Knox, Sevier3 hr
Jun 21, 6:23 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay67 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.